Florida, 2004

Damaging Wind and Lightning Strikes in Florida, July 2, 2004

July 2, 2004 · NWS MLB · 3 events in 1 county or zone

2 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 2, 2:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 2, 2:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
310 PM EDT FRI JUL 2 2004

.DISCUSSION...

TONIGHT...
DEEP CONVECTION TOOK LONGER TO FORM TODAY COMPARED TO
YESTERDAY AS LOW LEVEL FLOW/CONVERGENCE HAS BEEN MINIMAL.  SEA
BREEZE CIRCULATION WELL DEFINED CURRENTLY AND MOVING INLAND AT A
DECENT PACE WITH INCREASING SHOWERS/STORMS.

HAVE NOTED QUICKER DEVELOPMENT OF CONVECTION OVER WEST CENTRAL
FLORIDA.  SATELLITE LOOPS INDICATE A WEAK LOW LEVEL CYCLONIC FLOW.
NOT CERTAIN ABOUT EVOLUTION OF THIS FEATURE (POSSIBLY LEFT OVER FROM
CONVECTION NEAR SHORE OVERNIGHT?).  WITH THIS MORE SUBSTANTIAL
DEVELOPMENT OF STORMS...EXPECT THAT THERE SHOULD BE A LARGER SCALE
BOUNDARY COLLISION OVER THE INTERIOR BY EARLY THIS EVENING.

EARLIER THINKING THAT MODEST LAPSE RATES AND WEAK WINDS WOULD MAINLY
RESULT IN HEAVY RAIN MAKERS (WITH FREQUENT LIGHTNING) STILL SEEMS
REASONABLE.  WILL PLAN ON SCATTERED EARLY EVENING COVERAGE FOR
THE INTERIOR WITH NO POPS ALONG THE COAST EXCEPT FOR A POSSIBLE PUSH
BACK UP NORTH INTO VOLUSIA COUNTY WHERE A 20 POP SHOULD BE OKAY.

INDEPENDENCE DAY WEEKEND...
DLM ATLC RIDGE AXIS WILL THE PRIMARY WX FACTOR FOR THE FL PENINSULA.
THE CLOSEST LOW PRESSURE SYSTEM IS OVER THE CENTRAL PLAINS...N OF
THE ATLC RIDGE...WITH ONLY A +60KT LIFTING JET OVER THE DESERT SW TO
SUPPORT IT.  BOTH ETA/GFS DO DEVELOP A DIGGING JET OVER THE PAC NW
BY 12Z MON AS THE 80KT MAX S OF THE GULF OF ALASKA DIPS INTO A BROAD
TROF OVER THE SW U.S.  HOWEVER...THE POSITION OF THE SRN JET MAX
WILL EFFECTIVELY BLOCK OF BLOCK ANY SWD ADVANCEMENT OF THE NRN
JET...KEEPING IT OVER THE NRN STATES. NO PROSPECT FOR A CHANGE OF
AIRMASS OVER THE WEEKEND.

THE RIDGE WILL MAINTAIN AN WEAK S/ERLY FLOW THROUGH THE COLUMN THIS
WEEKEND.  MOISTURE VALUES EAST OF THE BAHAMAS ARE SUFFICIENT TO
GENERATE SCT AFT CONVECTION...H100-H70 MEAN RH AOA 70%...LOW SVR WX
THREAT WITH H70 TEMPS AROUND 8C DEG...H50 TEMPS AROUND -6C DEG...AND
H85-H50 LAPSE RATES 5-6C/KM.  WITH SUCH A LOW STEERING FLOW...LOCAL
FLOODING AND HEAVY RAIN...AS WELL AS LIGHTNING...WILL BE THE PRIMARY
WEATHER THREATS THIS WEEKEND.

THE WEAK FLOW WILL ALLOW WELL DEFINED MESOSCALE BOUNDARIES TO FORM
EACH DAY...AND SUFFICIENT MOISTURE IS AVAILABLE TO MAINTAIN THE
CURRENT SCT AFTN/EVENING SHRA/TSRA REGIME.  WEAK STEERING FLOW WILL
CONTINUE TO FOCUS HIGHEST POPS OVER THE NRN INTERIOR.  MOS POPS
SATURDAY ARE RUNNING 55-60%...A LITTLE HIGH CONSIDERING THE NEAR
TOTAL ABSENCE OF ANY STEERING FLOW.

TUE-FRI...
NEGLIGIBLE CHANGES TO THE CURRENT FORECAST PHILOSPHY.  ATLC RIDGE
WILL CONTINUE TO MEANDER ACROSS THE PENINSULA AS SPOT LOWS PINCH OFF
OF THE BROAD TROF OVER THE SW U.S. AND LIFT UP ITS BACKSIDE. STRONG
PACIFIC RIDGE WILL DEFLECT ANY SHORTWAVES INTO CANADA/NRN U.S...AND
THE SRN JET IS INDISTINGUISHABLE W OF HAWAII.  NO FORSEEABLE
PROSPECT OF ANY LOW PRESSURE CENTERS DIGGING INTO THE SE U.S. THAT
COULD DISLODGE THE RIDGE...WILL STAY CLOSE TO CLIMO TEMPS/POPS.

&&

.MARINE...
NO HIGHLIGHTS FOR THE FORESEEABLE FUTURE.  WITH THE ATLC RIDGE AXIS
MEANDERING ACROSS THE PENINSULA...SFC WINDS WILL MAINTAIN A SRLY
COMPONENT WITH SPEEDS AOB 12KTS.  DUE TO THE WEAK FLOW...HOWEVER...
WATERSPOUTS/FUNNEL CLOUDS WILL BE POSSIBLE WITH ANY RAPIDLY
DEVELOPING SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  89  73  90 /  30  40  20  40
MCO  74  91  73  92 /  30  50  20  50
MLB  74  88  74  90 /  20  20  10  30
VRB  72  89  73  91 /  20  20  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LASCODY
MARINE...BRAGAW
Hazardous weather outlook, Jul 2, 4:14 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
530 AM EDT FRI JUL  2 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
021900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
530 AM EDT FRI JUL  2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL DEVELOP EARLY THIS AFTERNOON ALONG
COASTAL SECTIONS OF EAST CENTRAL FLORIDA. ADDITIONAL ACTIVITY WILL
DEVELOP ACROSS INTERIOR COUNTIES LATER THIS AFTERNOON AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE. VERY LIGHT STEERING FLOW WILL
PRODUCE SLOW AND ERRATIC MOVING STORMS.

THE PRIMARY THREAT FROM STORMS TODAY WILL BE CLOUD TO GROUND
LIGHTNING. ISOLATED STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG
WIND GUSTS OVER 40 MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY
HEAVY RAINFALL...WHICH MAY CAUSE TEMPORARY PONDING ON ROADWAYS AND
IN LOW-LYING AREAS.

...WATERSPOUT IMPACT...
SUFFICIENT MOISTURE AND A VERY LIGHT WIND PROFILE WILL COMBINE TO
PRODUCE A THREAT OF WATERSPOUTS THIS MORNING AND EARLY THIS AFTERNOON
ALONG THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
A RIDGE OF HIGH PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS
CENTRAL FLORIDA. ALTHOUGH SCATTERED LIGHTNING STORMS ARE EXPECTED
THIS WEEKEND...THE THREAT FOR SEVERE WEATHER IS SMALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 2, 1:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT FRI JUL 2 2004

FLZ141-021915-
COASTAL VOLUSIA COUNTY-
249 PM EDT FRI JUL 2 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL SOUTHEASTERN VOLUSIA COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES
NORTHWEST OF MAYTOWN...MOVING SOUTHWEST AT 5 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.
Special weather statement, Jul 2, 2:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT FRI JUL 2 2004

FLZ044-021945-
NORTHERN LAKE COUNTY-
322 PM EDT FRI JUL 2 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL LAKE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER CASSIA.
THE STORM WAS NEARLY STATIONARY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jul 2, 2:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
344 PM EDT FRI JUL 2 2004

FLZ041-022030-
INLAND VOLUSIA COUNTY-
344 PM EDT FRI JUL 2 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL SOUTH CENTRAL VOLUSIA COUNTY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
MONROE.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DE BARY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jul 2, 3:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT FRI JUL 2 2004

FLZ045-046-022100-
ORANGE-SEMINOLE-
408 PM EDT FRI JUL 2 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL WEST CENTRAL ORANGE COUNTY...SEMINOLE COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM LAKE
JESSUP TO WINTER GARDEN. THESE STORMS WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. THE LINE WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...FERN PARK...ORLOVISTA AND UNIVERSAL
STUDIOS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jul 2, 3:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT FRI JUL 2 2004

FLZ045-022115-
ORANGE-
420 PM EDT FRI JUL 2 2004

...STORMS WITH EXCESSIVE LIGHTNING OVER ORANGE AND SOUTH SEMINOLE
COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED STORMS WITH EXCESSIVE LIGHTNING OVER METRO
ORLANDO...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PINE CASTLE...BELLE
ISLE AND CONWAY.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

CONSTRUCTION WORKERS SHOULD SEEK SHELTER IN ENCLOSED VEHICLES. DO NOT
PUSH YOUR LUCK BY TRYING TO FINISH THE JOB WHILE THE STORM
APPROACHES.

JP

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Orange

When
July 2, 3:30 PM EST
Where
Orange County, Union Park
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
BROADCAST MEDIA
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

A Union Park woman was hospitalized with burns from a fire started by a lightning strike.

Lightning, Orange

When
July 2, 3:40 PM EST
Where
Orange County, Orlando
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

A man was hospitalized after being struck by lightning in Orlando.

Thunderstorm Wind, Orange

When
July 2, 3:45 PM EST
Where
Orange County, Union Park
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
28.567, -81.283

Thunderstorm winds blew down trees in Union Park. A 60 foot tall tree was blown down in Ocoee.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418210, 5418211, 5418209.